On the structure of the Whittaker sublocus of the moduli space of algebraic curves

Authors: Girondo, Ernesto; González-Diez, Gabino

Source: Proceedings Section A: Mathematics - Royal Society of Edinburgh, Volume 136, Number 2, May 2006 , pp. 337-346(10)

Publisher: Royal Society of Edinburgh

Buy & download fulltext article:

The full text article is not available for purchase.

The publisher only permits individual articles to be downloaded by subscribers.


We prove the compactness of the Whittaker sublocus of the moduli space of Riemann surfaces (complex algebraic curves). This is the subset of points representing hyperelliptic curves that satisfy Whittaker's conjecture on the uniformization of hyperelliptic curves via the monodromy of Fuchsian differential equations. In the last part of the paper we devote our attention to the statement made by R. A. Rankin more than 40 years ago, to the effect that the conjecture 'has not been proved for any algebraic equation containing irremovable arbitrary constants'. We combine our compactness result with other facts about Teichmüller theory to show that, in the most natural interpretations of this statement we can think of, this result is, in fact, impossible.

Document Type: Research Article

Publication date: May 1, 2006

Related content



Free Content
Free content
New Content
New content
Open Access Content
Open access content
Subscribed Content
Subscribed content
Free Trial Content
Free trial content

Text size:

A | A | A | A
Share this item with others: These icons link to social bookmarking sites where readers can share and discover new web pages. print icon Print this page